Sleet, Carbon
- When
- December 8, 1:00 PM EST to December 9, 6:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A cold front that moved through the region early on the 7th brought in sufficient cold air so that when a wave of low pressure developed on the frontal boundary, precipitation fell as a wintry mix over the Poconos. Snowfall accumulations were generally between 1 and 3 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cold front that moved through the region early on the 7th brought in sufficient cold air so that when a wave of low pressure developed on the frontal boundary, precipitation fell as a wintry mix over the Poconos. Snowfall accumulations were generally between 1 and 3 inches. This was the first measurable snow of the season. The weak low pressure system traveled from the Tennessee Valley the morning of the 8th to just south of Cape Cod the morning of the 9th. Snow began falling during the early afternoon on the 8th. The snow mixed with rain over some of the southern valleys during the late afternoon and evening. Over the higher terrain, the snow changed to freezing rain during the evening of the 8th. A mixture of light rain and light freezing rain fell overnight and ended before 6 a.m. EST the morning of the 9th. Slippery conditions on snow covered roads contributed to accidents. The Pennsylvania State Police in Swiftwater (northern Monroe County) responded to 26 accidents (that caused 8 injuries) alone. Accumulations included 3 inches in Albrightsville (Carbon County), Canadensis (Monroe County) and Pocono Summit (Monroe County), 1.5 inches in Effort (Monroe County), 1 inch in Jim Thorpe (Carbon County) and 0.5 inches in Stroudsburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 8, 10:20 AM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1020 AM EST SAT DEC 8 2001 DISC: CONDITIONS PROGRESSING PRETTY MUCH AS FCST INDICATES. PCPN HAS NOW OVERSPREAD MUCH OF THE WESTERN AND SOUTHERN PORTIONS OF THE CWA. LOOKS LIKE CARBON/MONROE/SUSSEX STILL THE PRIMARY AREAS OF CONCERN IN TERMS OF SNOW...BUT EVEN AT THIS TIME SEEMS LIKE ANY ACCUMULATIONS WILL BE CONFINED TO THE HIGHER ELEVATIONS AND BELOW ADV CRITERIA. WILL KEEP CURRENT FCST BASICALLY AS IS AND JUST DO A FEW WORDING CHANGES. JJM LOOKS LIKE WINTER IS FINALLY ARRIVING...AT LEAST FIRST REAL POTENTIAL FOR SOME WINTER PCPN UP N. BACKING OFF A BIT FM PREVIOUSLY MENTIONED SNW ACCUMNS IN THE FAR N. 00Z PROGS LOOK FAIRLY WRM...AND THINK THAT MOST SNW ACCUMNS WL BE LIMITED TO THE HIER ELEVS. FOR NOW...KEEPING THINGS BLO ADVY WITH 1 TO 3 INCHES...MNLY TNGT. SPRDG RAIN IN FM THE S DURG THE DAY...AND MOVG PCPN IT OUT FM W TO E AFT MIDN TNGT. 00Z AVN SHOWS NXT WK WAVE A BIT FASTER THAN PREVIOS FCST...SO MOVG CHC PCPN FM TUE TO LATE MON. PERHAPS A BIT BTR CHC LATE WED NGT AND THU. MARINE HEADLINE CONTS FOR PSBL SML CRAFT...BUT NOW FOR LATE TNGT AND SUN. ZONES WIBIS AT 415 AM...WITH SNW SPS BY 5 AM. .PHI...NONE. KRAUS NNNN
NJZ001-007-008-PAZ054-055-061-062-082200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1130 AM EST SAT DEC 8 2001 ...THE FIRST ACCUMULATING SNOW OF THE SEASON IS POSSIBLE LATER TODAY AND TONIGHT ESPECIALLY IN THE HIGHER ELEVATIONS... LOW PRESSURE IN THE OHIO VALLEY LATE THIS MORNING WILL REACH THE DELMARVA COAST THIS EVENING...AND THEN INTENSIFY TONIGHT AS IT CONTINUES OFF TO THE EAST. RAIN ASSOCIATED WITH THIS AREA OF LOW PRESSURE HAS ALREADY MOVED INTO SOUTHEASTERN PENNSYLVANIA... MARYLAND...DELAWARE...AND SOUTHERN NEW JERSEY. HOWEVER...WITH TEMPERATURES HOVERING AROUND THE FREEZING MARK JUST TO OUR NORTH...PRECIPITATION IS EXPECTED TO BEGIN AS SNOW IN THE SOUTHERN POCONOS AND EXTREME NORTHWEST NEW JERSEY BY EARLY AFTERNOON. SOME MIXING WITH RAIN IS EXPECTED LATER TODAY IN THOSE AREAS AND ACCUMULATIONS SHOULD BE CONFINED TO THE HIGHER ELEVATIONS OF CARBON AND MONROE COUNTIES IN EASTERN PENNSYLVANIA AND SUSSEX COUNTY IN NEW JERSEY. SOME MINOR ACCUMULATIONS ARE ALSO POSSIBLE IN THE HIGHER ELEVATIONS OF THE LEHIGH VALLEY AND ADJACENT AREAS OF NEW JERSEY. WINTER STORM WARNINGS AND ADVISORIES HAVE BEEN ISSUED ALONG THE PENNSYLVANIA-NEW YORK BORDER...WHILE PLACES A BIT FURTHER SOUTH IN THE PENNSYLVANIA POCONOS AND IN SUSSEX COUNTY NEW JERSEY COULD SEE UP TO 3 INCHES OF SNOW ACCUMULATION BY SUNDAY MORNING...MAINLY IN THE HIGHER ELEVATIONS. ACROSS LEHIGH AND NORTHAMPTON COUNTIES IN PENNSYLVANIA AND WARREN AND MORRIS COUNTIES IN NEW JERSEY THERE MAY BE A MIX OF RAIN OR SNOW IN THE HIGHER ELEVATIONS TONIGHT WITH LITTLE IF ANY SNOW ACCUMULATIONS. THE PRECIPITATION SHOULD ALL BE OFF THE COAST BY SUNDAY MORNING... AND HIGH PRESSURE WILL BEGIN BUILDING IN ALTHOUGH IT WILL REMAIN BLUSTERY FOR MUCH OF THE DAY SUNDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR OFFICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI. MIKETTA
The national radar mosaic for the moment the first event began.
2 sleet. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274910, 5274911.